Alert archive / Minnesota / Freeze Warnings in 2024
Freeze Warning 2, NWS Twin Cities, MN
NWS Twin Cities, MN issued this freeze warning at Apr 19, 2024, 1:56 PM CDT for 29 counties in Minnesota; 6 counties in Wisconsin. It took effect at Apr 20, 2024, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2024, 1:56 PM CDT (18:56 UTC)
- In effect from
- Apr 20, 2024, 12:00 AM CDT
- Expired
- Apr 20, 2024, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
All 35 counties
Anoka County, MN, Blue Earth County, MN, Brown County, MN, Carver County, MN, Chippewa County, MN, Dakota County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Meeker County, MN, Nicollet County, MN, Ramsey County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
716 WWUS73 KMPX 191856 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 156 PM CDT Fri Apr 19 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-200800- /O.NEW.KMPX.FZ.W.0002.240420T0500Z-240420T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Hutchinson, Chaska, River Falls, Minneapolis, Monticello, Shakopee, Gaylord, Menomonie, Litchfield, Eau Claire, Albert Lea, Faribault, Le Sueur, Fairmont, Durand, New Ulm, Granite Falls, Chanhassen, Waseca, Owatonna, Stillwater, St Peter, Hudson, Chippewa Falls, Willmar, Redwood Falls, Montevideo, Hastings, Red Wing, Blaine, Madison, St Paul, Mankato, St James, Olivia, Blue Earth, and Victoria 156 PM CDT Fri Apr 19 2024 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of central, east central, south central, southeast, southwest, and west central Minnesota and west central Wisconsin. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ TDH
2 follow-up statements
608 WWUS73 KMPX 200314 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1014 PM CDT Fri Apr 19 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-201300- /O.CON.KMPX.FZ.W.0002.240420T0500Z-240420T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Victoria, Blue Earth, Fairmont, Montevideo, Albert Lea, Shakopee, Chanhassen, Hutchinson, Olivia, River Falls, Litchfield, Red Wing, Hudson, St James, Minneapolis, Blaine, Gaylord, Stillwater, Redwood Falls, Willmar, Eau Claire, Chippewa Falls, Le Sueur, Menomonie, Granite Falls, Waseca, Mankato, Monticello, St Peter, Madison, Chaska, Faribault, New Ulm, St Paul, Owatonna, Durand, and Hastings 1014 PM CDT Fri Apr 19 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Along and south of a line from Madison to the Twin Cities in Minnesota and over to Chippewa Falls in Wisconsin. * WHEN...Until 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPG
749 WWUS73 KMPX 200741 NPWMPX URGENT - WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 241 AM CDT Sat Apr 20 2024 MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-201300- /O.CON.KMPX.FZ.W.0002.000000T0000Z-240420T1300Z/ Lac Qui Parle-Chippewa-Kandiyohi-Meeker-Wright-Hennepin-Anoka- Ramsey-Washington-Yellow Medicine-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- Including the cities of Chaska, Hutchinson, Monticello, Montevideo, Albert Lea, Litchfield, Waseca, Olivia, Redwood Falls, Shakopee, Willmar, Hudson, Gaylord, Owatonna, Granite Falls, New Ulm, Fairmont, Victoria, St Peter, St James, River Falls, Minneapolis, Menomonie, Faribault, Madison, Mankato, Durand, Chippewa Falls, Stillwater, St Paul, Blaine, Hastings, Chanhassen, Blue Earth, Le Sueur, Red Wing, and Eau Claire 241 AM CDT Sat Apr 20 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Along and south of a line from Madison to the Twin Cities in Minnesota and over to Chippewa Falls in Wisconsin. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ JPC
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this freeze warning went out at Apr 19, 12:59 PM CDT, 57 minutes earlier. Its key messages:
- Chance for isolated-scattered snow showers this afternoon. No accumulation expected.
- Temperatures drop to near/below freezing again tonight.
- Quiet weather through the weekend, with the next rain bearing system arriving early next week.
Area forecast discussion, Apr 19, 12:59 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1259 PM CDT Fri Apr 19 2024 .KEY MESSAGES... - Chance for isolated-scattered snow showers this afternoon. No accumulation expected. - Temperatures drop to near/below freezing again tonight. - Quiet weather through the weekend, with the next rain bearing system arriving early next week. && .DISCUSSION... Issued at 258 AM CDT Fri Apr 19 2024 Much of Minnesota and western Wisconsin has started to dance along the metaphorical line of freezing temps as the mid-level clouds continue to scatter out across the area. Any susceptible vegetation will be at risk again tonight with temperatures expected to be 1-3 degrees cooler than what we see this morning. In collaboration with neighboring offices, a widespread mention of isolated-scattered snow showers has been introduced for this afternoon. Model soundings show a cloud layer developing within the DGZ where near dry adiabatic lapse rates will be present. There will also be a deep enough cold layer to keep any falling precip primarily as snow. This combination of forcing and mid-level moisture could be enough to result in the light snow showers. The HRRR has been one of the more aggressive models for this trend. The main limiting factor will be the pocket of dry air below the cloudy layer that any precipitation will need to overcome. Thus, the other possible outcome would be widespread virga, especially the further south you travel. Regardless of whether you see more snow or virga, no significant accumulation is expected. Surface high pressure will keep things relatively quiet through Monday morning, with below average temperatures, breezy conditions, and mostly clear skies expected. Our next upper-level disturbance will shoot southeast from Canada Monday night into Tuesday. The system will look to occlude and spin across the Upper Midwest, resulting in a prolonged period of cloudy/rainy conditions. The heaviest rain will most likely fall during the initial passage of the system, but QPF looks generally light overall with only a few tenths expected at most. There is potential for thunder to mix in, especially with the initial passage, however the ingredients for anything convective are relatively underwhelming at the moment. Following this system, highs will trend into the 60s as ridging builds in from the west. The CFSv2 accumulated supercell composite parameter also hints a more active period may be setting up for the central CONUS towards the end of April. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1259 PM CDT Fri Apr 19 2024 Low BKN/OVC VFR with a chance of MVFR cigs and vsby this afternoon. Scattered convective showers continue to make their way across Minnesota earlier this morning and will continue into this afternoon. Only minor adjustments have been made on TEMPO grouping to reflect -SHSN as forecast soundings still looks to hang onto all sites seen some form of either graupel or rain before dissipating this evening. WNW Winds will remain blustery with except for a few hours tonight before returning once again tomorrow. KMSP...Scattered convective snow showers looking most likely over KMSP between 22z and 02z this evening. No snow accumulation is expected. Winds will remain west northwesterly and breezy this afternoon before decreasing slightly after 19z tomorrow. /OUTLOOK FOR KMSP/ SUN...VFR. Wind WNW 10-15kts. MON...Chc MVFR/-SHRA in aftn. Wind S 10-15kts. TUE...Chc MVFR/-SHRA. Wind N 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BED AVIATION...Dunleavy
Hazardous weather outlook, Apr 19, 8:05 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 805 AM CDT Fri Apr 19 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201315- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 805 AM CDT Fri Apr 19 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sub-freezing temperatures are expected early Saturday and Sunday mornings. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Nearby
Freeze Warnings in Minnesota, 2024Freeze Warnings in Wisconsin, 2024Every freeze warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.